Hail, Dickinson
- When
- July 5, 4:30 PM CST to 4:33 PM CST
- Where
- Dickinson County, Sagola
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.080, -88.070
Gusty winds up to 25 mph were also reported.
A strong upper disturbance from Minnesota triggered thunderstorms over central Upper Michigan on the afternoon of the 5th. One storm produced large hail at Sagola in Dickinson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A strong upper disturbance from Minnesota triggered thunderstorms over central Upper Michigan on the afternoon of the 5th. One storm produced large hail at Sagola in Dickinson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 5, 2:26 PM CST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 426 PM EDT TUE JUL 5 2011 .SYNOPSIS... WATER VAPOR IMAGERY/RUC ANALYSIS AND 12Z RAOBS SHOW A MID/UPPER LEVEL HIGH CENTERED OVER SRN CO. TO THE N...W TO WNW FLOW DOMINATES THE NRN CONUS/SRN CANADA. MOST PROMINENT SHORTWAVE IN THE FLOW IS OVER JAMES BAY. OTHER SUBTLE SHORTWAVES ARE NOTED UPSTREAM. AT THE SFC...LOW PRES WAS JUST S OF JAMES BAY WITH A COLD FRONT EXTENDING SW ACROSS LAKE SUPERIOR TO NEAR WRN UPPER MI. HIGH PRES WAS BUILDING INTO THE DAKOTAS. && .SHORT TERM /TONIGHT AND WED/... MAIN FCST CONCERN IN THE SHORT TERM IS CONVECTION DURING THE LATE AFTN/EVENING. LATEST SPC MESOANALYSIS SHOWS MLCAPE OF 500 TO 1500J/KG ACROSS THE FCST AREA WITH THE MAX TOWARD IRON RIVER. WITH COLD FRONT JUST ENTERING WRN UPPER MI AND A SUBTLE SHORTWAVE UPSTREAM...EXPECT SCT SHRA/TSRA TO DEVELOP OVER THE NEXT FEW HRS...MAINLY E OF L'ANSE TO KIWD LINE. WITH DEEP LAYER SHEAR UNDER 30KT OVER THE W WHERE INSTABILITY IS GREATEST...SVR STORMS LOOK UNLIKELY...BUT CAN'T COMPLETELY RULE OUT A MARGINAL SVR STORM. EXPECT PCPN TO END OVER THE SCNTRL BY MIDNIGHT. SKIES SHOULD THEN CLEAR OUT ACROSS THE ENTIRE AREA OVERNIGHT. ONE EXCEPTION MAY BE THE NE FCST AREA. AFTN VIS SATELLITE IMAGERY SHOWS SOME FOG OVER NE AND ERN LAKE SUPERIOR. THERE'S NOT MUCH OUT THERE...BUT THERE'S ENOUGH TO BRING POSSIBILITY OF LOW CLOUDS (FOG AT THE SHORE) AS WINDS VEER NW TO N OVER THE LAKE DURING THE NIGHT. NICE EARLY JULY DAY SHAPING UP FOR WED. MAY SEE SOME EARLY STRATUS OVER THE ERN PART OF THE FCST AREA WITH COOL MARINE FLOW OFF THE LAKE. OTHERWISE...EXPECT A MOSTLY SUNNY DAY. RELATIVELY DRY COLUMN WILL ALLOW FOR DEEP MIXING...PROBABLY UPWARDS OF 800MB TO POSSIBLY 750MB. ON FCST SOUNDINGS...THIS YIELDS MAX TEMPS INTO THE LWR 80S AWAY FROM LAKE SUPERIOR COOLING. LOWEST MAX TEMPS WILL BE ALONG THE LAKE SUPERIOR SHORE E OF MARQUETTE WHERE THE DAY WILL START WITH A LONG FETCH OF LIGHT WINDS ACROSS THE MORE EXPANSIVE COLD WATER OF ERN LAKE SUPERIOR. HIGHS THERE SHOULD ONLY TOP AROUND 60/LOWER 60S. WILL PROBABLY SEE LAKE BREEZE DEVELOP ALONG THE BAY OF GREEN BAY IN THE AFTN...ESPECIALLY FROM KESC SOUTHWARD. DEEP MIXING SHOULD BE ABLE TO TAP DRIER AIR ALOFT. OPTED TO RETAIN FLAVOR OF PREVIOUS FCST WHICH SHOWED DWPTS FALLING BLO GUIDANCE IN THE INTERIOR (40S). THIS IDEA IS SUPPORTED BY SFC OBS UPSTREAM TO THE NW OF LAKE SUPERIOR WHERE DWPTS AT SOME LOCATIONS HAVE FALLEN TO THE LWR 40S THIS AFTN. .LONG TERM /00Z THURSDAY THROUGH NEXT TUESDAY/... THE PERIOD STARTS WITH AN UPPER TROUGH EXTENDING FROM NERN CANADA TO THE SERN CONUS...PUTTING THE CWA IN NW FLOW. MODELS ARE INDICATING THE POTENTIAL FOR AN UPPER SHORTWAVE TO MOVE DOWN THE W SIDE OF THE TROUGH...WHICH WOULD HELP SPARK PRECIPITATION OVER MAINLY NRN PORTIONS OF THE CWA THURSDAY AND THURSDAY NIGHT. ALSO...DAYTIME CONVECTION MAY OCCUR INLAND...WHERE I ADDED SLIGHT CHANCE POPS. HIGHS WILL BE NEAR 80 INLAND ON THURSDAY...WITH RH VALUES DROPPING INTO THE 30-40 PERCENT RANGE INLAND. FRIDAY WILL BE SIMILAR TO THURSDAY WITH THE POSSIBILITY OF AN UPPER SHORTWAVE AND DAYTIME CONVECTION. TEMPERATURES WILL BE A LITTLE WARMER...WITH SLIGHTLY HIGHER RELATIVE HUMIDITY. DAYS 4-7 /SATURDAY THROUGH TUESDAY/... HIGH PRESSURE E AND LOW PRESSURE W WILL RESULT IN STRENGTHENING WAA AND SLY WINDS SATURDAY. CHANCE POPS LOOK ON TRACK AS MODELS INDICATE A SHORTWAVE MOVING THROUGH IN ADDITION TO WAA AND DAYTIME INSTABILITY. THE SHORTWAVE WILL HAVE TO PUSH THROUGH THE UPPER RIDGE AXIS JUST W OF THE CWA...SO DID NOT INCREASE POPS MUCH BECAUSE OF THAT AND THE NORMAL UNCERTAINTY A CONVECTIVE SCENARIO. EVEN WITH WAA AND INCREASING 1000-500MB THICKNESS VALUES...INCREASED CLOUDS WILL KEEP TEMPERATURES SIMILAR TO FRIDAY...WITH INLAND HIGHS IN THE LOW TO MID 80S. SUNDAY WILL BE A SIMILAR SETUP TO SATURDAY...WITH A CONVECTIVELY DRIVEN SHORTWAVE POSSIBLY MOVING THROUGH AND STRENGTHENING WAA. THE SFC TROUGH/COLD FRONT LOOKS TO MOVE TO JUST W OF THE CWA BY 00Z MONDAY...WITH GOOD MODEL AGREEMENT ON THE FRONT EXITING EAST AROUND 12Z MONDAY. AGAIN...GIVEN UNCERTAINTY ASSOCIATED WITH THE CONVECTIVE NATURE OF THE SHORTWAVE...GOING CHANCE POPS LOOK GOOD FOR SUNDAY. FAIRLY STEEP MID LEVEL LAPSE RATES OF 7-8C/KM AND WARM SFC TEMPS IN THE MID TO UPPER 80S /INLAND/ WILL LEAD TO INCREASED INSTABILITY DURING THE DAY. THE GFS HAS 2500-3500J/KG OF SBCAPE SUNDAY EVENING WITH 35-45KTS OF 0-6KM BULK SHEAR...WITH LITTLE CIN. THE ECMWF HAS A STRONGER CAP...LOWER SBCAPE OF 1500-2500J/KG...AND GREATER CIN. THE ECMWF HAS SIMILAR 0-6KM BULK SHEAR AS THE GFS. WE COULD SEE SOME STRONGER STORMS IF EVERYTHING PLAYS OUT AS THE MODELS ARE SHOWING. MONDAY WILL BE COOLER BEHIND THE COLD FRONT. ALSO...IT WILL BE DRIER AS SFC HIGH PRESSURE BUILDS IN FROM THE WEST. HIGH PRESSURE LOOKS TO STICK AROUND THROUGH TUESDAY...BUT MODELS DISAGREE ON THE PLACEMENT AND STRENGTH OF THE HIGH. THERE IS ALSO QUITE A BIT OF UNCERTAINTY WITH TEMPERATURES AS THE GFS HAS AN UPPER RIDGE OVER THE CWA...WHILE THE ECMWF SHOWS AN UPPER TROUGH EXTENDING FROM NERN CANADA. WILL KEEP THE FORECAST FOR TUESDAY DRY...WITH SIMILAR TEMPERATURES TO MONDAY /HIGHS IN THE MID 70S TO LOW 80S INLAND/. && .AVIATION /FOR THE 18Z TAF ISSUANCE/... COLD FRONT WILL DROP SE ACROSS UPPER MI THIS AFTN/EVENING. WITH BETTER COMBINATION OF INSTABILITY AND FORCING S AND SE OF KCMX... MAINTAINED PREVIOUS FCST OF NO PCPN AT KCMX. IN FACT...VFR CONDITIONS WILL PREVAIL AT KCMX THRU THE FCST PERIOD AS DRIER AIR SWEEPS INTO THE AREA BEHIND FRONT TONIGHT/SAT. SCT SHRA/TSRA SHOULD DEVELOP OVER CNTRL UPPER MI THIS AFTN. WITH COVERAGE SOMEWHAT UNCERTAIN... INCLUDED TEMPO FOR SHRA AND MVFR VIS AT KSAW DURING THE LATE AFTN. AFTER FRONT PASSES...VFR CONDITIONS WILL PREVAIL THRU THE END OF THE FCST PERIOD. && .MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/... TYPICAL SUMMER PATTERN WILL DOMINATE THE UPPER LAKES THRU THIS WEEK. WEAK PRES GRADIENT AND MESO HIGH PRES DEVELOPMENT OVER LAKE SUPERIOR MOST DAYS WILL RESULT IN GENERALLY LIGHT WINDS UNDER 20KT. LATE IN THE WEEKEND...FAIRLY STRONG LOW PRES WILL TRACK ACROSS SCNTRL CANADA. THIS WILL CAUSE AN INCREASE IN WINDS...POSSIBLY INTO THE 15-25KT RANGE. CURRENT VIS SATELLITE IMAGERY SHOWS SOME FOG OVER PORTIONS OF NE LAKE SUPERIOR. AS WINDS VEER NW TO N...FOG MAY EXPAND S TOWARD THE SHORELINE E OF MARQUETTE OVERNIGHT AND EARLY WED MORNING. && .MQT WATCHES/WARNINGS/ADVISORIES... UPPER MICHIGAN... NONE. LAKE SUPERIOR... NONE. LAKE MICHIGAN... NONE. && SYNOPSIS...ROLFSON SHORT TERM...ROLFSON LONG TERM...TITUS AVIATION...ROLFSON MARINE...ROLFSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 412 PM EDT TUE JUL 5 2011 MIZ004>007-010>014-085-061200- BARAGA-MARQUETTE-ALGER-LUCE-IRON-DICKINSON-MENOMINEE-DELTA- SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT- 412 PM EDT TUE JUL 5 2011 /312 PM CDT TUE JUL 5 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS BEFORE MIDNIGHT OVER THE SOUTHERN HALF OF UPPER MICHIGAN. ISOLATED STRONGER STORMS THIS AFTERNOON COULD PRODUCE WIND GUSTS TO 50 MPH AND PENNY SIZED HAIL. HEAVY DOWNPOURS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE ARE CHANCES FOR THUNDERSTORMS THURSDAY THROUGH SUNDAY NIGHT OVER PORTIONS OF UPPER MICHIGAN. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LSZ162-240>251-263>267-061200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 412 PM EDT TUE JUL 5 2011 /312 PM CDT TUE JUL 5 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT. THERE ARE CHANCES FOR THUNDERSTORMS SATURDAY THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-061200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 412 PM EDT TUE JUL 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS BEFORE MIDNIGHT. ISOLATED STRONGER STORMS COULD PRODUCE WIND GUSTS OVER 35 KNOTS AND PENNY SIZED HAIL. HEAVY DOWNPOURS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. MIZ001>003-009-084-061200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-GOGEBIC-SOUTHERN HOUGHTON- 412 PM EDT TUE JUL 5 2011 /312 PM CDT TUE JUL 5 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE ARE CHANCES FOR THUNDERSTORMS THURSDAY THROUGH SUNDAY NIGHT OVER PORTIONS OF UPPER MICHIGAN. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. TITUS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 455 PM EDT TUE JUL 5 2011 MIZ006-007-013-014-085-052200- ALGER-DELTA-LUCE-NORTHERN SCHOOLCRAFT-SOUTHERN SCHOOLCRAFT- 455 PM EDT TUE JUL 5 2011 ...SIGNIFICANT WEATHER ALERT FOR ALGER...DELTA...LUCE AND SCHOOLCRAFT COUNTIES UNTIL 600 PM EDT... AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEWBERRY TO 10 MILES SOUTHWEST OF GERMFASK TO TRENARY...OR ALONG A LINE EXTENDING FROM NEWBERRY TO 18 MILES NORTHEAST OF MANISTIQUE TO 20 MILES SOUTHWEST OF MUNISING. THE INDIVIDUAL STORMS WITHIN THE SLOWLY MOVING LINE WERE TRACKING EAST AT 20 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 548 PM EDT TUE JUL 5 2011 MIZ011-052230- DICKINSON- 448 PM CDT TUE JUL 5 2011 ...SIGNIFICANT WEATHER ALERT FOR DICKINSON COUNTY UNTIL 530 PM CDT... AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHANNING...OR 13 MILES EAST OF CRYSTAL FALLS. THIS STORM WAS MOVING EAST AT 20 MPH. PENNY SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KC
The Marquette radar (KMQT), 64 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
1 hail. Local standard time, as filed.
Gusty winds up to 25 mph were also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329670.